Alert archive / Pennsylvania / Winter Storm Warnings in 2019
Winter Storm Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this winter storm warning at Jan 18, 2019, 1:10 PM EST for 13 counties in Pennsylvania; 9 counties in Ohio; Brooke County, Hancock County, Ohio County, West Virginia. It took effect at Jan 19, 2019, 10:00 AM EST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2019, 1:10 PM EST (18:10 UTC)
- In effect from
- Jan 19, 2019, 10:00 AM EST
- Expired
- Jan 20, 2019, 1:00 PM EST
- In force
- 27 hr
- Issued by
- NWS Pittsburgh, PA
All 25 counties
Belmont County, OH, Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Muskingum County, OH, Tuscarawas County, OH, Allegheny County, PA, Armstrong County, PA, Beaver County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Jefferson County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA, Westmoreland County, PA, Brooke County, WV, Hancock County, WV, Ohio County, WV
The radar
The Pittsburgh radar (KPBZ), 18 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 7:39 AM EST, 5 hours 31 minutes earlier.
Area forecast discussion, Jan 18, 7:39 AM EST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
739 AM EST Fri Jan 18 2019
.SYNOPSIS...
A strong area of low pressure will bring wintry precipitation
Saturday and Sunday, and eventually much colder temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update to tweak PoPs based on radar/hi-res model trends.
Expanded/extended mention of DZ/FZDZ a bit given the lack of
moisture aloft, but as cloud tops cool to -10C, expect
precipitation to switch over to snow showers/flurries before
tapering off in the ridges this afternoon.
Previous discussion...
Surface front finally exits to the east by mid-morning.
Scattered snow showers are still possible this morning, ahead of
the surface boundary, especially over the northern half of the
region and the ridges. Modest cold air advection will occur
behind the front this afternoon, but with low inversions, and
temperatures not quite cold enough, lake enhanced or upslope
snow showers will be sparse.
Very little movement in temperatures today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
A major winter storm will develop over the south-central US and
move rapidly northeastward towards the Mid-Atlantic. Models
show decent agreement with the timing of the system, spreading
precipitation across the area Saturday morning. However, the
real challenge lies in the track of the sfc low, and in
particular, how far north warm air aloft is able to push. These
factors will be crucial for forecasting the rain/snow/ice
transition zone, which will also be important for snow
accumulations. Operational models are coming into better
agreement with this aspect of the system, but differences still
remain.
To add to the uncertainty, the tight cloud level temperature
gradient over the transition line, will create a small area of
noticeably different snowfall amounts. 20 to 40 miles could
mean the difference between minor accumulations of 1 to 3
inches to accumulations in excess of 8 inches, so correct
placement of the transition will be crucial. With uncertainty
remaining in the exact placement of the transition zone, have
once again used a model blend to approximate.
It's worth noting that if warm air aloft is able to surge even
farther north, where surface temperatures remain below freezing,
the threat for ice accumulations will greatly increase.
Models are also coming into better agreement that the
accumulating snow will cutoff rapidly late Saturday night. The
end to the snow will be due to the main shortwave trough exiting
to the east, upper level moisture shifting eastward with the
wave, and the transition of the surface low to the east coast.
With the faster end to the snow in mind, have lowered snow
totals from previous forecast.
Given that there have been little changes to the possible
impacts with this system, and that uncertainty still plagues the
forecast, will leave the Winter Storm Watch as is.
Split upper flow will phase off to our east on Sunday. This will
help open the door to the coldest air of the season. Lingering
snow showers will quickly end Sunday morning. Models are not
showing an optimal setup for lake enhanced/upslope snow showers
on Sunday. The strong cold air advection is in place, but winds
aloft have too much of a northerly trajectory and inversions
lower quickly as the much drier arctic air overspreads the
region.
Temperatures on Sunday will slowly fall through the teens, with
northern locales reaching the single digits by evening.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
We still foresee single-digit low temperatures Sunday and
Monday nights, with wind chill headlines likely needed Sunday
night as a lingering surface pressure gradient keeps wind up.
High pressure Monday night will lower wind speeds.
Temperatures moderate Tuesday and Wednesday as mid-level troughing
relaxes, but another system will provide rain and snow chances
during the middle of next week. Precipitation coverage will
decrease Thursday with another shot of cold air following.
&&
.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Snow showers will taper off through 15Z as a shortwave/frontal
boundary departs. Some IFR stratus/drizzle will continue through
the morning as moisture remains trapped underneath a low
inversion. Improvement to MVFR is still expected this afternoon,
with these ceilings lingering through tonight. The first hints
of precipitation from the major winter storm may arrive prior to
12Z at FKL/ZZV, most likely in the form of snow.
.Outlook...
Expect condition deterioration to general IFR on Saturday as
advancing low pressure spreads rain and a wintry mix over the
Upr OH Region. Restrictions should ease Sunday night into
Monday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from Saturday morning through Sunday
afternoon for MDZ001.
Winter Weather Advisory until 10 AM EST this morning for
MDZ001.
OH...Winter Storm Watch from Saturday morning through Sunday
afternoon for OHZ039>041-048>050-057>059-068-069.
PA...Winter Storm Watch from Saturday morning through Sunday
afternoon for PAZ007>009-013>016-020>023-029-031-073>076.
WV...Winter Storm Watch from Saturday morning through Sunday
afternoon for WVZ001>004-510>514.
Winter Weather Advisory until 10 AM EST this morning for
WVZ512>514.
&&Hazardous weather outlook, Jan 18, 4:03 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 403 AM EST Fri Jan 18 2019 MDZ001-WVZ512>514-190915- Garrett-Eastern Preston-Western Tucker-Eastern Tucker- 403 AM EST Fri Jan 18 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-510-511-190915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler- Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene- Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock- Brooke-Ohio-Marshall- Ridges of Eastern Monongalia and Northwestern Preston-Preston- 403 AM EST Fri Jan 18 2019 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ012-021-509-190915- Wetzel-Marion-Monongalia- 403 AM EST Fri Jan 18 2019 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 18, 7:42 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
742 AM EST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM SNOW HANOVERTON 40.76N 80.93W
01/18/2019 M1.1 INCH COLUMBIANA OH COCORAHS
24-HOUR SNOWFALL.
0450 AM SNOW MANNINGTON 39.54N 80.46W
01/18/2019 M1.0 INCH MARION WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0514 AM SNOW BRUSH VLY 40.52N 79.06W
01/18/2019 M1.0 INCH INDIANA PA COCORAHS
24-HOUR SNOWFALL.
0555 AM SNOW 1 E SANDY LAKE 41.35N 80.05W
01/18/2019 M3.0 INCH MERCER PA COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 1 SSW MCCANDLESS TOWNSH 40.56N 80.04W
01/18/2019 M1.0 INCH ALLEGHENY PA COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 3 SE VALENCIA 40.64N 79.95W
01/18/2019 M1.0 INCH ALLEGHENY PA COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 1 NNE FOX RUN 40.72N 80.07W
01/18/2019 M1.0 INCH BUTLER PA COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW NEW MARTINSVILLE 39.67N 80.87W
01/18/2019 M1.1 INCH MONROE OH HADS
24-HOUR SNOWFALL.
0600 AM SNOW MOUNTAIN LAKE PARK 39.40N 79.37W
01/18/2019 M1.3 INCH GARRETT MD COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW IRWIN 40.33N 79.70W
01/18/2019 M1.5 INCH WESTMORELAND PA COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW DEEP CREEK LAKE 39.52N 79.41W
01/18/2019 M1.0 INCH GARRETT MD CO-OP OBSERVER
24-HOUR SNOWFALL.
0629 AM SNOW SALEM 40.92N 80.85W
01/18/2019 M1.0 INCH COLUMBIANA OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW GASTONVILLE 40.26N 80.01W
01/18/2019 M1.0 INCH WASHINGTON PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW FREEPORT DAM 40.68N 79.67W
01/18/2019 M1.0 INCH ARMSTRONG PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 WSW MOUNT PLEASANT 40.16N 80.82W
01/18/2019 M2.0 INCH JEFFERSON OH COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW SALINA 40.51N 79.55W
01/18/2019 M1.4 INCH WESTMORELAND PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 SW BRIDGEVILLE 40.34N 80.12W
01/18/2019 M1.1 INCH ALLEGHENY PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW DAVIS 39.10N 79.43W
01/18/2019 M1.4 INCH TUCKER WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 3 SW CLARION 41.19N 79.44W
01/18/2019 M1.0 INCH CLARION PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 5 W MARIENVILLE 41.46N 79.18W
01/18/2019 M1.1 INCH FOREST PA COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER PBZ1900384
EVENT NUMBER PBZ1900385
EVENT NUMBER PBZ1900386
EVENT NUMBER PBZ1900387
EVENT NUMBER PBZ1900388
EVENT NUMBER PBZ1900389
EVENT NUMBER PBZ1900390
EVENT NUMBER PBZ1900391
EVENT NUMBER PBZ1900392
EVENT NUMBER PBZ1900393
EVENT NUMBER PBZ1900394
EVENT NUMBER PBZ1900395
EVENT NUMBER PBZ1900396
EVENT NUMBER PBZ1900397
EVENT NUMBER PBZ1900398
EVENT NUMBER PBZ1900399
EVENT NUMBER PBZ1900400
EVENT NUMBER PBZ1900401
EVENT NUMBER PBZ1900402
EVENT NUMBER PBZ1900403
CLLocal storm report, Jan 18, 8:50 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 AM EST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 SSW HYDETOWN 41.57N 79.76W
01/18/2019 M1.1 INCH VENANGO PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 E COOPERSTOWN 41.50N 79.85W
01/18/2019 M1.1 INCH VENANGO PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 4 SW LAWSON HEIGHTS 40.25N 79.43W
01/18/2019 M1.0 INCH WESTMORELAND PA COCORAHS
24-HOUR SNOWFALL.
0730 AM SNOW MOON TOWNSHIP 40.53N 80.22W
01/18/2019 M1.2 INCH ALLEGHENY PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0730 AM SNOW BURTON 39.65N 80.41W
01/18/2019 M1.0 INCH WETZEL WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0735 AM SNOW 2 E EASTVALE 40.77N 80.27W
01/18/2019 M1.0 INCH BEAVER PA COCORAHS
24-HOUR SNOWFALL.
0742 AM SNOW TIMBLIN 40.96N 79.20W
01/18/2019 M2.5 INCH JEFFERSON PA COCORAHS
24-HOUR SNOWFALL.
0745 AM SNOW 4 NE KITTANNING 40.88N 79.48W
01/18/2019 M1.2 INCH ARMSTRONG PA COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW TERRA ALTA 39.45N 79.55W
01/18/2019 M2.5 INCH PRESTON WV CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER PBZ1900404
EVENT NUMBER PBZ1900405
EVENT NUMBER PBZ1900406
EVENT NUMBER PBZ1900407
EVENT NUMBER PBZ1900408
EVENT NUMBER PBZ1900409
EVENT NUMBER PBZ1900410
EVENT NUMBER PBZ1900411
EVENT NUMBER PBZ1900412
CLLocal storm report, Jan 18, 9:29 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 AM EST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW SENECA 41.38N 79.70W
01/18/2019 M2.0 INCH VENANGO PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 3 E ACCIDENT 39.62N 79.25W
01/18/2019 M1.2 INCH GARRETT MD COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 ESE NORWICH 39.98N 81.78W
01/18/2019 M1.2 INCH MUSKINGUM OH COCORAHS
24-HOUR SNOWFALL.
0745 AM SNOW 2 NNW WHITE OAK SPRINGS 39.51N 79.51W
01/18/2019 M1.1 INCH PRESTON WV PUBLIC
0800 AM SNOW 6 NW PINE GROVE 39.65N 80.74W
01/18/2019 M1.0 INCH WETZEL WV COCORAHS
24-HOUR SNOWFALL.
0830 AM SNOW 2 WSW GASTONVILLE 40.25N 80.05W
01/18/2019 M1.2 INCH WASHINGTON PA COCORAHS
24-HOUR SNOWFALL.
0840 AM SNOW FRANKLIN 41.39N 79.82W
01/18/2019 M1.0 INCH VENANGO PA CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER PBZ1900413
EVENT NUMBER PBZ1900414
EVENT NUMBER PBZ1900415
EVENT NUMBER PBZ1900416
EVENT NUMBER PBZ1900417
EVENT NUMBER PBZ1900418
EVENT NUMBER PBZ1900419
CLLocal storm report, Jan 18, 10:52 AM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1052 AM EST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 S WEST MIDDLESEX 41.14N 80.46W
01/18/2019 M1.8 INCH MERCER PA COCORAHS
24-HOUR SNOWFALL.
0900 AM SNOW CANAAN VALLEY 39.06N 79.44W
01/18/2019 M1.3 INCH TUCKER WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0951 AM SNOW NESHANNOCK 41.22N 80.40W
01/18/2019 M1.8 INCH MERCER PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1900420
EVENT NUMBER PBZ1900421
EVENT NUMBER PBZ1900422
CLThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 1:10 PM EST | Winter Weather Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Fayette, Greene and 2 more | 48 hr |
Nearby
Winter Storm Warnings in Pennsylvania, 2019Winter Storm Warnings in Ohio, 2019Winter Storm Warnings in West Virginia, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.